Testosterone Replacement Therapy worked GREAT ... until it didn’t.
November 28, 2018 10:17 PM   Subscribe

I’m seeing my PCP on Friday to discuss the recurrence of chronic symptoms that had previously been greatly improved by TRT (via topical gel), but are no longer -- after only a few weeks of positive response to the TRT, I'm now back to where I was before I'd started. I’ve reason to suspect my PCP has had very little experience with TRT, so I’m trying to become better informed before I go in there. Hoping some MeFites with experience in this area might be able to share their experiences, recommendations, etc.

Long story short: I'm a 44 year old maleperson. After over a year of significant decline of health in many areas, and an especially challenging problem with pain, stiffness and weakness in my leg muscles (snowflakes here) my PCP (Family Nurse Practitioner) ordered a couple rounds of blood tests for testosterone. Sure enough, both tests came back low, and after one add'l test (LH, FSH, creatine) she diagnosed Primary Hypogonadism and prescribed a testosterone gel (“1%, 5 grams per unit dose, 50mg of testosterone in 5 grams of gel” ) which I started in late September (1 dose per day, in the morning).

Holy Jebus did that work fantastically well. After 2 weeks I was starting to feel like a new person. At the end of 3 weeks the pain and stiffness in my legs almost entirely disappeared, and the weakness in my legs and elsewhere improved dramatically. Other areas saw improvement as well — energy, mood, libido ; lack of initiative and poor focus improved also.

...uuuntil about 3-4 weeks ago, when it all started slowly heading south again, getting to the point last week when I could barely climb stairs due to weakness in the legs. I’ve been taking the same testosterone gel at the same dose the entire time. Also have been watching my diet - greatly decreased my beer consumption, cut out mint tea, soy/tofu, other things I’d read are not good for Testosterone.

When I see her on Friday, I’m sure she’ll order some blood to check the testosterone level. Is there anything else that should be checked? How certain is the assessment — based on normal values of LH, FSH, and Creatine — that this is NOT secondary hypogonadism?

Also suspecting she might recommend an increase in the dosage of TRT gel up from the 50mg I’m currently taking. Is it ’normal’ that an increase would be needed, after a relatively short period of time, esp. when there were such dramatically positive results from the initial dose?

FWIW, I’ve also had a couple sleep studies and have been diagnosed with Obstructive Sleep Apnea. Waiting on final results from doctor to prescribe a CPAP. So it will be at least a couple weeks before that begins to be treated.

Lastly, I’ve been taking a couple mediations for depression and anxiety : 90 mg Cymbalta/duloxetine for almost 10 years, and 30mg Mirtazipine for 8 months, for anxiety and lack of appetite. Recent research I’ve done strongly suggests that both medications could be negatively affecting my sleep, but I’ve yet to find anything suggesting they have an effect on testosterone levels.

Thanks for any insights you may share.
posted by armoir from antproof case to Health & Fitness (6 answers total)
 
So. I'm a female bodied person with an auto-immune disease who started taking male levels of T this year. What I can tell you, and my doctor has confirmed, is that T is anti-inflammatory. I feel a TON better 1-3 days after a shot.

There is a slight (very slight) possibility that the low T isn't the primary cause, but has been acting to help whatever is the cause. Probably not likely, but something to consider.

I'm concerned that you're seeing a nurse practitioner for this. I've known some exceptional NPs, and yet they do not have the education for this. I saw an NP initially and I was shocked at what she didn't know that I easily found out by searching medical journals (that T can cause pruritis, for example, which happened to me).

I highly suggest that you don't even want to see a general practitioner for this. I'd see an endocrinologist, or possibly a rheumatologist and/or neurologist to rule out other causes for the leg weakness, pain, and fatigue.

Best of luck.
posted by liminal_shadows at 11:43 PM on November 28, 2018 [1 favorite]


Were you using a new tube or gel? It’s rare enough but should be considered that you got a knock-off that doesn’t have the active ingredient. If not, Echoing that this is now for a Dr.
posted by Wilder at 1:52 AM on November 29, 2018


This is not medical advice. Ask your doctor about Nebido - an intra-muscular testosterone deposit injection made by Bayer I think that lasts 10-12 weeks. It’s not cheap but may be useful. Gels and patches are notoriously unreliable.

Be very careful with gels: wash your hands and be aware of skin to skin contact with others, especially women and children.
posted by Parsnip at 2:20 AM on November 29, 2018 [1 favorite]


I am a transmasculine person who has been using gel for 7 years.

You should absolutely be careful and aware of transferring gel to other people, however adequate precautions are not difficult--wash your hands thoroughly, put a shirt on, apply gel when you don't expect to be interacting with people unclothed for several hours (i.e. don't do it if you're about to have sex). But the above answer feels alarmist: people caring for small children use gel. (And others feels like even appropriate precautions will not make them comfortable doing so, and that's fine, too.) If you're in a situation (like camping or overnight train travel) where washing your hands thoroughly isn't possible or easy, the trick is to bring latex gloves.

A knowledgeable FNP can absolutely prescribe testosterone. (Now, have I had providers who claim to be competent to see trans people google Testim in front of me? Yes I have.) Have you had a blood test since starting? If your levels come back "normal" (the range is large), it may be time for an endocrinologist, or even a primary care person with more experience with testosterone. There is room to increase your dose while still being well in the range of "doses people typically use". That's kind of meaningless because there is no such thing as a "normal" dose (or "high" or "low" dose)--it's all individual. However, your current dose is what the prescribing information gives as "try starting with this and go up, if needed". (But not everyone increases--that's the same dose I've always used.)

Have you refilled your prescription? From your timeline, it sounds possible (but perhaps you got a 3 month supply). From your description of the dose, that sounds like either Androgel (or the generics, but I don't think the generics have 5mg packets, only 2.5mg) or Testim. Testim is notorious for absorbing less efficiently (at least for many people), so if you somehow switched, your "effective" dose could have changed inadvertently. However, the pharmacy/your PCP shouldn't have switched inadvertantly (and your insurance would likely have required a prior auth), so this is almost as long a shot as a bad batch.

Nebido is known as Aveed in the US. I don't think your problem is delivery method, though. (It's shockingly hard to find providers who know about Aveed or pellets, let alone can get you access (assuming cooperative insurance). Because pharmaceutical companies started marketing TRT to both doctors and the public, it's not too hard now to find people who know about gel.)
posted by hoyland at 4:39 AM on November 29, 2018 [3 favorites]


I take testosterone shots prescribed by one of those "Got a problem? We'll prescribe testosterone for it!" places. Giving yourself injections is mildly intimidating to start with, but once you figure it out, it's like any other self-care regimen. They do blood tests every few weeks and adjust the dose accordingly.

If your problem really is low testosterone, shots may be an accurate and inexpensive way to treat it. (I would guess the gels and other "ick! I don't want a shot!" forms are more expensive.)
posted by tee-man at 3:07 PM on November 29, 2018


Thanks all for your thoughts and suggestions.

My FNP ended up giving me two different prescriptions (confusing):

1. Androderm patch (4mg per dose)

2. The same gel as before ("5 grams per unit dose") but told me to double up, i.e. two packets per day instead of one.

She basically says "use the gel until you find (amount) what works"

I went with option #2, and it's been largely successful, at two packets per day - greatly helped with the leg pain/weakness/stiffness ; and I've seen increase in energy, libido, and mood.

It's entirely possible that some of the improvements could also be attributed to other factors - changes in psychotropic meds (decreased Cymbalta + dropped Mirtazipine completely + added Lithium), slight decrease in weight (~5 lbs) which may be helping with the sleep apnea. But I'm confident that the leg pain and weakness would not have abated had I not increased the dose of the testosterone.
posted by armoir from antproof case at 8:00 PM on January 1


« Older When to say I want to leave   |   Is it still good? Newer »

You are not logged in, either login or create an account to post comments